Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 33, NWS Columbia, SC

May 6, 2024Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2024, 4:31 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 4:31 PM EDT (20:31 UTC)
Expired
May 6, 2024, 5:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:00 PM EDTTSTM WND DMG5 Nw Ward, SCSC Highway patrol reported a tree down blocking the roadway on Daniel Ave near J Paul Rd. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS52 KCAE 062031
SVRCAE
SCC037-081-062115-
/O.NEW.KCAE.SV.W.0033.240506T2031Z-240506T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
431 PM EDT Mon May 6 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northern Edgefield County in central South Carolina...
  Central Saluda County in central South Carolina...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located near Edgefield, or
  22 miles north of Belvedere, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Edgefield, Saluda, Johnston, Saluda County Airport, Strom Thurmond
  High School, Saluda Co Sheriff's Office, Good Hope, Harmony,
  Pleasant Lane, Northside Fire Station Main, Emory, Cleora, Circle
  Fire Station, Edgefield Federal Correction Institution, and Saluda
  High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8203 3396 8201 3399 8199 3404 8195
      3409 8192 3410 8189 3404 8150 3375 8191
      3385 8209
TIME...MOT...LOC 2031Z 232DEG 28KT 3387 8194 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRL
1 follow-up statement
310 
WWUS52 KCAE 062107
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
507 PM EDT Mon May 6 2024

SCC037-081-062116-
/O.EXP.KCAE.SV.W.0033.000000T0000Z-240506T2115Z/
Edgefield SC-Saluda SC-
507 PM EDT Mon May 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGEFIELD AND CENTRAL
SALUDA COUNTIES WILL EXPIRE AT 515 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3396 8203 3396 8201 3399 8199 3404 8195
      3409 8192 3410 8189 3404 8150 3375 8191
      3385 8209
TIME...MOT...LOC 2106Z 232DEG 28KT 3402 8171 

$$

CRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 6, 2:29 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Mon May 6 2024

.SYNOPSIS...
Scattered showers and thunderstorms continue through the early
this week as multiple disturbances move across the region. A
lull in activity is anticipated for midweek, with increasing
chances of showers and storms towards the end of the week.
Expect generally above average temperatures through the latter
half of the week before transitioning to near or slightly below
average next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over the Tennessee River Valley into GA/AL taking
on a slight negative tilt. The main short wave trough over
southeast Tennessee into north Ga appears stronger on water
vapor than suggested by GFS/ECMWF. Several short waves are
expected to trigger convection this afternoon and into the
evening. At the moment, there is a weak short wave over the
CSRA that is triggering convection from the Pee Dee southwest
across the Midlands. This convection will push to the northeast.
At the surface there is a ridge offshore, the air mass is quite
moist, due to moderate 850mb southwest moisture transport. The
precipitable water is around 1.50-1.70 inches. The air mass is
becoming moderately unstable with ML CAPE around 1000 J/kg with
some lingering CIN. Low level convergence appears weak. Behind
the initial short wave over the CSRA, clearing is developing,
and stronger instability is developing over GA. Think the air
mass will become more unstable later this afternoon as a second
stronger short wave approaches. Note, sfc based CAPE around 3000
J/kg in east central Ga just southwest of AGS. This will lead
to scattered to numerous showers and thunderstorms through the
early evening, the shifting to the north as yet another short
wave moves through near the NC/SC border after 06z. So pops
diminishing from south to north as suggested by CAM models after
Midnight.

Model soundings show steep low to mid level lapse rates this
afternoon with weak shear. The soundings were quite moist this
morning but the latest models showing some mid level drying
ahead of short wave. In fact, DCAPE is increasing in GA. Now
believe this drier air aloft will move into the region,
especially the west Midlands/CSRA and Piedmont and the severe
threat is marginally elevated. Stronger lift in those areas
too. So Main threat, a few pulse storms may produce damaging
wind and locally heavy rain possible with light winds/training.
Temperatures currently in the mid 70s but expect some warming as
clouds thin out. Highs should be on track with low to mid 80s.
Persistence with overnight lows in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday night: A shortwave trough is forecast to continue
progressing eastward and out of the forecast area in the morning
hours. There could be a lingering shower or thunderstorm in the Pee
Dee early on in the day, but should be quick to exit the region if
there are any showers. Behind the shortwave, relatively flat ridging
moves over the region, allowing temperatures to rise to above
average for this time of year. A weak shortwave is forecast to move
through the broader ridge during the afternoon, mainly to the north
of the forecast area. With moisture expected to remain relatively
high through the day (PWATs around 1.5"), a few showers or
thunderstorms could develop, mainly for the northern portions of the
forecast area. Other areas should remain dry for the day. Overnight
lows should remain above average as well.

Wednesday and Wednesday night: Another warm day is expected on
Wednesday as the broad ridge remains over the region. However, a
larger scale upper trough is forecast to begin moving toward the
Southeast from the Upper Midwest. Another shortwave is forecast to
slide through the area in between the ridge and trough, which could
spark more showers and thunderstorms. A majority of the energy from
this shortwave looks to stay north of the area, but some guidance
extends the energy into our forecast area. Forecast soundings from
multiple models do support the potential for strong thunderstorms,
mainly north of I-20. The soundings near Columbia indicate a bit of
a warm nose around 700 mb, which should hinder convection. As you go
north toward the Charlotte area, this warm nose becomes less
pronounced, which is why PoPs are a little higher there and the
potential for stronger storms is greater there as well.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday and Thursday night: The larger scale trough continues to
move eastward while a developing surface low and associated cold
front move towards the area on Thursday. Another shortwave is
forecast to move through the region, allowing for more convective
activity in the afternoon and evening hours. With the larger scale
trough approaching, temperatures aloft begin to cool, which would
lead to eroding that aforementioned warm nose around 700 mb. This
would lead to a higher chance for severe weather. Confidence has
increased a bit in this scenario as the various model guidance has
come into better agreement. That said there still remains some
timing and strength differences, which would affect the overall
severe weather potential for the region.

Friday through Monday: Another round of storms looks possible
Friday morning as some guidance indicates an MCS moving through the
Deep South will make its way into the Southeast during the morning
hours. There remains plenty of uncertainty with this scenario, so
confidence is on the lower side as of now (~20%). After that and a
cold front pass, more tranquil weather is forecast for the weekend
into early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms with brief restrictions at
times through the early evening. MVFR Stratus/strato-cumulus
possible late tonight.

The air mass remains moist and unstable. At the moment, a weak mid
level trough is moving through the area with light showers near
the CAE/CUB/OGB terminals. Ceilings remain MVFR near the CAE
terminal but expect improving conditions as the trough moves to
the northeast. Outside of convection this afternoon expect
broken VFR cumulus. Scattered thunderstorms are developing over
north GA. These showers will move to the east and into the area
late this afternoon and evening. Locally heavy rain possible so
visibility likely reduced at times. The convection will slowly
diminish during the evening, MVFR ceilings expected to develop
overnight. The guidance favors stratus over fog with a strong
low-level jet, mainly after 09z. Winds light, favoring south
direction shifting to southwest.

EXTENDED AVIATION OUTLOOK...Morning fog/stratus less likely on
Wednesday with drier air over the region. The extended will be
active, with mainly diurnal convection each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 6, 3:50 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Mon May 6 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
350 AM EDT Mon May 6 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected. Some
may produce gusty winds and periods of heavy rainfall, with isolated
flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will be possible again Wednesday into
Friday. Isolated strong storms could form Wednesday afternoon.
Scattered strong to severe storms possible Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

In the hours before

Special weather statement, May 6, 2:17 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Mon May 6 2024

GAZ065-077-061900-
Burke GA-Richmond GA-
217 PM EDT Mon May 6 2024

...A strong thunderstorm will impact portions of northwestern Burke
and southwestern Richmond Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrens, or 14 miles southwest of Fort Eisenhower, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Hephzibah, Gough, South Augusta, Blythe, Keysville,
Vidette, Ellwood, Diamond Lakes Regional Park, Bath-Edie, and Pea
Patch Aerodrome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 8229 3315 8227 3323 8223 3327 8226
      3327 8229 3330 8231 3331 8235 3344 8209
      3309 8192 3301 8228
TIME...MOT...LOC 1817Z 249DEG 13KT 3324 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, May 6, 2:59 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
259 PM EDT Mon May 6 2024

GAZ063>065-077-061945-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
259 PM EDT Mon May 6 2024

...A strong thunderstorm will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke and Richmond Counties
through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Eisenhower, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grovetown, Evans, Martinez, Fort Eisenhower, Augusta, Hephzibah,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, McBean, Blythe, Dearing, and
Keysville.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 186 and 201.
 Interstate 520 in Georgia between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 8210 3356 8204 3349 8199 3346 8193
      3344 8191 3342 8193 3341 8191 3341 8195
      3338 8193 3337 8195 3334 8194 3335 8191
      3333 8191 3331 8188 3311 8224 3314 8227
      3322 8223 3326 8225 3331 8234 3335 8253
TIME...MOT...LOC 1859Z 241DEG 14KT 3337 8219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRL
Local storm report, May 6, 3:45 PM EDT, 46 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Columbia SC
345 PM EDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             2 SE Grovetown          33.43N 82.18W
05/06/2024  E0.88 Inch       Richmond           GA   Trained Spotter

            Reported nickel size hail along Gordon
            Highway near Dodge Lane.

0326 PM     Hail             2 S Evans               33.48N 82.15W
05/06/2024  E1.00 Inch       Columbia           GA   Trained Spotter

            Spotter reported dime to quarter size hail
            near the intersection of S. Old Belair Road
            and Millhaven Road. Hail continued for 5
            minutes.

0329 PM     Hail             Evans                   33.51N 82.14W
05/06/2024  E0.75 Inch       Columbia           GA   Amateur Radio

            HAM Radio operator reported dime size hail
            near the intersection of Highway 383, S.
            Belair Road and Highway 232, Columbia Road.

&&
Local storm report, May 6, 3:47 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
347 PM EDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Hail             3 SSW Grovetown         33.41N 82.21W
05/06/2024  E0.88 Inch       Richmond           GA   Public

            Public reported dime to nickel size hail
            along Gordon Highway and Newmantown Road.

&&
Special weather statement, May 6, 4:11 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
411 PM EDT Mon May 6 2024

GAZ077-SCZ035-062100-
Burke GA-Barnwell SC-
411 PM EDT Mon May 6 2024

...Strong thunderstorms will impact portions of Burke and
southwestern Barnwell Counties through 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 8 miles southeast of Waynesboro, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Snelling, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Savannah River Site K
Complex, Shell Bluff, Colemans Lake, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 8232 3293 8227 3308 8229 3328 8146
      3312 8141 3316 8154 3310 8162 3304 8156
      3305 8154 3304 8154 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2010Z 235DEG 17KT 3299 8193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:32 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield43 min
May 6, 3:38 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield62 min
May 6, 4:57 PM EDTSpecial Weather StatementCAEBamberg, Barnwell48 min
May 6, 5:34 PM EDTSpecial Weather StatementCAENewberry26 min
May 6, 6:11 PM EDTSpecial Weather StatementCAEFairfield49 min
May 6, 6:26 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg34 min
May 6, 6:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
May 6, 7:53 PM EDTSpecial Weather StatementCAELancaster52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.